Hail, Bennett
- When
- June 3, 2:58 PM MST
- Where
- Bennett County, 2 mi W of Swett
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.170, -101.990
A severe thunderstorm produced golf ball sized hail over western Bennett County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced golf ball sized hail over western Bennett County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 3, 2:08 PM MST, 50 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 308 PM MDT TUE JUN 3 2008 .DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER SOUTHWEST SK...WITH SURF TROF STRETCHING INTO WESTERN SD. UPPER LEVEL ANALYSIS SHOWS A TROF OVER NORTHEAST MT...WITH ACTIVE WEST-SOUTHWEST FLOW PERSISTING ACROSS THE REGION. SKIES ARE PARTLY TO MOSTLY CLOUDY WITH TEMPS MOSTLY IN THE 60S. SHOWERS AND STORMS ARE FIRING UP AGAIN OVER THE BLACK HILLS AREA...WITH ISOLATED TO SCATTERED ACTIVITY DEVELOPING EAST OF THE HILLS. SOME DRIER AIR IS BUILDING ACROSS NORTHERN AND WESTERN PORTIONS OF THE AREA. THIS WILL HELP TO KEEP INSTABILITY LOW ACROSS MUCH OF THE AREA...WITH THE HIGHEST CAPE REMAINING SOUTH OF THE AREA ACROSS NEBRASKA. HOWEVER...500-1000 J/KG CAPE IS PROGGED FOR SOUTHERN SD LATE THIS AFTERNOON AND EVENING WHERE TEMPS ARE WARMER AND MORE MOISTURE IS AVAILABLE. SHEAR WILL BE RELATIVELY WEAK...SO ANY STORMS THAT BECOME SUPERCELLULAR MAY HAVE A HARD TIME SUSTAINING THEMSELVES FOR A PROLONGED TIME. SLIGHT RISK FOR SEVERE STORMS LOOKS GOOD FOR THE FAR SOUTHERN CWA THIS AFTERNOON AND TONIGHT...BUT SHOULD BE ISOLATED. UNSETTLED WX WILL CONTINUE FOR THE FORESEEABLE FUTURE AS STRONGER UPPER LEVEL SYSTEM DIVES SOUTHEAST INTO THE WESTERN CONUS. THIS WILL ALLOW ACTIVE SOUTHWESTERLY FLOW TO CONTINUE. WILL SEE ANOTHER BAND OF SHOWERS AND STORMS MOVE ACROSS SOUTHERN WY AND INTO SOUTHERN PARTS OF SD LATE TONIGHT AND WEDNESDAY MORNING...WITH MORE ACTIVITY DEVELOPING ACROSS THE AREA WEDNESDAY AFTERNOON AND NIGHT. THERE IS STILL SOME UNCERTAINTY INVOLVING TRACK OF UPPER LEVEL SYSTEM AS IT MOVES INTO THE FOUR CORNERS REGION WEDNESDAY NIGHT AND INTO THE PLAINS ON THURSDAY. GFS IS MORE PROGRESSIVE WITH THE SYSTEM...WHILE THE NAM...AND PARTICULARLY THE ECMWF...BRING THE TROF AND UPPER LOW FURTHER NORTH INTO THE NORTHERN PLAINS LATER THURSDAY. THIS WOULD BRING A BETTER CHANCE FOR MORE WIDESPREAD SIGNIFICANT PCPN DURING THAT TIME. WILL HAVE TO MONITOR THIS CLOSELY OVER THE NEXT DAY OR SO FOR POTENTIAL FLOODING ISSUES. TEMPERATURES WILL BE COOL FOR THE NEXT COUPLE OF DAYS...WITH HIGHS ONLY IN THE 50S AND 60S ACROSS MOST AREAS. EXTENDED...FRIDAY THROUGH TUESDAY. A BROAD UPPER TROUGH CROSSING THE AREA WILL LEAD TO CONTINUED UNSETTLED WEATHER THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK...WITH A NEAR DAILY CHANCE OF SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL REMAIN NEAR NORMAL. && .AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVERNIGHT. VFR CONDITIONS WILL DETERIORATE TO MVFR CIGS/VSBYS ...MAINLY AFTER MIDNIGHT. VFR CONDITIONS ARE THEN EXPECTED AGAIN FROM LATE WEDNESDAY MORNING THROUGH WEDNESDAY AFTERNOON WITH ANOTHER CHANCE OF AFTN SHOWERS AND THUNDERSTORMS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 604 AM MDT TUE JUN 3 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-041300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 604 AM MDT (704 AM CDT) TUE JUN 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED RAIN SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA TODAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS ACROSS SOUTHERN PORTIONS OF SOUTH DAKOTA THIS AFTERNOON AND EVENING. HAIL AND STRONG WINDS ARE THE PRIMARY THREAT FROM THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL WEATHER DISTURBANCES WILL CROSS THE NORTHERN PLAINS THROUGH MONDAY...BRINGING A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA. THE STRONGEST OF THESE DISTURBANCES WILL CROSS THE AREA WEDNESDAY NIGHT INTO THURSDAY. THIS SYSTEM HAS THE POTENTIAL TO DROP AN ADDITIONAL HALF INCH TO INCH OF RAINFALL OVER A WIDESPREAD AREA. IF THE RAINFALL IS REALIZED...IT COULD PRODUCE ADDITIONAL FLOODING ALONG AREA CREEKS AND RIVERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1134 AM MDT TUE JUN 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM HAIL E TILFORD 44.30N 103.43W
06/03/2008 E0.75 INCH MEADE SD TRAINED SPOTTER
0100 AM HAIL 19 SW UPTON 43.93N 104.93W
06/03/2008 E0.75 INCH WESTON WY TRAINED SPOTTER
1100 PM HAIL 13 E RECLUSE 44.74N 105.44W
06/02/2008 E1.00 INCH CAMPBELL WY PUBLIC
1030 PM TSTM WND GST 12 NNW WHITE RIVER 43.73N 100.84W
06/02/2008 E70 MPH MELLETTE SD PUBLIC
ESTIMATED 60 TO 70 MPH GUSTS.
&&
BCECILPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1155 AM MDT TUE JUN 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL 15 W FAITH 45.02N 102.34W
06/02/2008 E2.00 INCH MEADE SD LAW ENFORCEMENT
HAIL WAS 3 TO 4 INCHES DEEP ALONG HWY 212 AND LASTED 29
MINUTES.
&&
MSMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
110 PM MDT TUE JUN 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM HAIL 5 N HAMILL 43.67N 99.68W
06/02/2008 E0.88 INCH TRIPP SD PUBLIC
&&PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
310 PM MDT TUE JUN 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TORNADO 1 WNW GILLETTE 44.30N 105.55W
06/02/2008 F0 CAMPBELL WY EMERGENCY MNGR
A SMALL TORNADO TOUCHED DOWN BRIEFLY IN THE HIGHLAND
SUBDIVISION. IT BLEW SHINGLES OFF A ROOF...TORE SIDING
FROM A HOUSE...AND BLEW DOWN A PORTION OF A FENCE.
&&
SANDERSThe Rapid City radar (KUDX), 126 km away, was scanning. The volume nearest the first event began at 21:58 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95040.